• Announcements

    • Lindsay

      Depression Forums Are Back Online!   02/09/2016

      Hello Members! Please understand that this upgrade was huge and is a process that will be ongoing for a tad longer. Somethings may not seem 'right' or look a bit 'strange' at the moment, such as your profile page or "Quotes" etc.. Some things may not work as expected... for the time being, but please appreciate that we have to prioritize function over appearance. Eventually DF will all come together and be wonderful! It will be as if nothing had ever changed... As an afterthought...DF will be ACCESSIBLE ANYTIME/ANYWHERE
      Whether you’re on your smartphone, tablet or computer, access to Depressionforums.org/forums is right at your fingertips with our new upgrade. The
      refreshing, dynamic look translates across all platforms and devices.
      Come join up, become a member if not already! It’s free to post to your peers about anything that is troubling you.  We are certain there is a Forum for that. Tomorrow we will have a Forum set up for members to answer any questions that you may have about the upgrade. We really appreciate all of your feedback! Your Forum Administrators
Sign in to follow this  
Followers 0
wannabhappy

Risperidone After Zyprexa (Olanzapine)

15 posts in this topic

Posted · Report post  

Hi I've been taking fluoxetine 40mg and Olanzapine 10mg. This combo has worked great for me apart from the weight gain. I had a gastric bypass 2 years ago and lost over 6 stone so the weight gain has really upset me!!

Anyway my Pdoc has finally agreed to change me from Olanzapine (zyprexa) to Risperidone. I'm really just wondering what peoples views are on this med. Did anyone have weight gain?? I really don't want to take it if I had more weight gain - I managed my diet quite strictly on the Olanzapine and even though I was only have 1000-1200 calories a day I was still putting on weight.

Any advice would be greatly appreciated.

Thanks

Share this post


Link to post
Share on other sites

Posted (edited) · Report post  

Hi wannabhappy.

I've taken both Zyprexa, and Risperidone (Risperdal).

For me, I don't think the Risperidone caused weight gain, however it did make me feel restless.

Everyone's experiences are different though. I hope Risperidone works for you.

Take care.

Edited by AquaViolet

Share this post


Link to post
Share on other sites

Posted · Report post  

I was just switched from olanzapine to risperdal too, but we're crossing over slowly so I'm still on 5 mg of olanzapine (formerly I was on 10) and introducing risperdal at .5 mg for a week then up to 1 mg. The olanzapine wasn't working for me anymore. The only thing I've noticed is that my sleep is not as deep and I'm dreaming more. At 10 mg of olanzapine, I was basically in a coma every night, and I don't feel that way anymore. I hope the risperdal does help me sleep once we've dropped the olanzapine completely. I'll let you know.

Share this post


Link to post
Share on other sites

Posted · Report post  

Thanks for replying. I've been told just to stop taking the Zyprexa and start straight away on the new med?? Yeah I know what you mean about the coma induced sleep - I love going to bed and sleeping so soundly. I really like the Zyprexa but the weight gain was just awful - I hope I can lose what I put on.

Share this post


Link to post
Share on other sites

Posted · Report post  

Although Zyprexa worked great, I didn't like the weight gain either. I was switched to Risperdal (straight from Z to R with no tapering down of dose.) The first thing that happened with the switch is the weight started coming off slowly. I'm quite active and eat a healthy diet. Both are really necesssary for weight management.

Sheepwoman

Share this post


Link to post
Share on other sites

Posted · Report post  

Although weight gain was not the reason for the switch, I'm hoping to lose weight too. I didn't gain a tremendous amount of weight from Z, but I'm definitely heavier than when I started it. I've got to get back to the gym; I'm guilty of that, but my food intake isn't too bad. Hoping for the best! Some people do gain weight on R too, I sure hope I'm not one of those people. I'll let you know.

Share this post


Link to post
Share on other sites

Posted · Report post  

How many mgs of R are each of you on? I'm going up to 1 mg (from .5) tomorrow night.

Share this post


Link to post
Share on other sites

Posted · Report post  

Well day one on R and I'm not feeling too good, feeling pretty anxious and have actually cried for the first time in a long time. I'm wondering if I should have still be taking the olanzapine and tapering them off slowly rather than just stopping.

Does anyone know if I can take 2mg of Risperidrone as well as say 2.5mg of Olanzapine??

Share this post


Link to post
Share on other sites

Posted · Report post  

Well day one on R and I'm not feeling too good, feeling pretty anxious and have actually cried for the first time in a long time. I'm wondering if I should have still be taking the olanzapine and tapering them off slowly rather than just stopping.

Does anyone know if I can take 2mg of Risperidrone as well as say 2.5mg of Olanzapine??

Hi wannabhappy.

Unfortunately, we here at DF are not professionals, so we can't give you medical advice.

Please ask your doctor.

You can always come here for emotional support. We are always ready to listen.

Take care.

wannabhappy likes this

Share this post


Link to post
Share on other sites

Posted · Report post  

Sorry I was only looking for some advice. How long do you think it'll take the R to kick in?? I need it to kick in now. I really can't believe the difference a day makes :(

Share this post


Link to post
Share on other sites

Posted · Report post  

Like Aqua Violet said, it's better to ask your doc, but my unprofessional opinion says it's okay to take the two meds together because that's exactly what I've been doing. My doc's instructions were to lower the Z to 5 (from 10), take .5 mg R for one week, then 1 mg R for another week, then 1.5 R the next week, all while staying on 5 mgs of Z. I see him in two weeks, and I'm guessing he'll either take me off the Z or lower it to 2.5 for a couple of weeks. He's afraid to take me off the Z completely because he's going away, and I guess he wants to be around if I have a bad reaction to going off. I would give your doc a call and ask if that's ok, don't take my word for it. I'm feeling the reduction in Z, but it's not too bad. Just some disturbed sleep and minor fatigue. My pharmacist told me that it can take a week for the R to start working. My doctor says, in the worst case, it can be 3 weeks. You need relief before that, so please call your doc and ask if you can slowly be weaned off the Z. I feel your pain. I'm so sorry you're feeling this bad.

wannabhappy likes this

Share this post


Link to post
Share on other sites

Posted · Report post  

suzallsopp thanks for taking the time to reply. I have always been ultra sensitive to coming off meds so maybe just stopping the Z is just a bit too much for my system to cope with. I just have that knot in my stomach which I know is anxiety. My thoughts are also worrying me. I think I might take some Z tonight and phone my doc again in the morning.

thanks again - its good to chat to someone who's going through the same thing as me

Share this post


Link to post
Share on other sites

Posted · Report post  

To: wannabhappy....I'm the exact same way with meds. I feel and worry about every little thing. Are you on the Z or R for anxiety? For me it was for worrisome thoughts that my pdoc diagnosed as anxiety based. The Z wasn't helping me anymore, so we decided to try the R. I'm just worried about the sleep issue. I hope it resolves itself. Please keep me posted on your progress. I'll do the same. Best of luck!

Share this post


Link to post
Share on other sites

Posted · Report post  

hiya yeah its for severe anxiety. I constantly worried about every little thing even though I knew deep down I coouldn't control any of it. The Z worked perfect for me but the weight gain was the only negative. I just hope R works just as good for me. I'm also on fluoxetine syrup for depression. The sleep is something I'm worried about too - last night I went to sleep ok but didn't sleep as deeply and then woke earlier this morning to the birds singing which was nice apart from it being 6am!

Please keep me posted on how your doing - hope its going ok today for you.

x

Share this post


Link to post
Share on other sites

Posted · Report post  

So far, so good. I'm very tired after increasing the R to 1 mg last night. The sleep issues seem to be better. I'm actually looking forward to stopping the Z in two weeks so I'm not so sedated.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now
Sign in to follow this  
Followers 0